Alert archive / Arizona / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Tucson, AZ

August 21, 2025Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2025, 4:05 PM MST for Graham County, Greenlee County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2025, 4:05 PM MST (23:05 UTC)
Expired
Aug 21, 2025, 5:00 PM MST
In force
55 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2025-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2025-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS55 KTWC 212305
SVRTWC
AZC009-011-220000-
/O.NEW.KTWC.SV.W.0049.250821T2305Z-250822T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
405 PM MST Thu Aug 21 2025

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East Central Graham County in southeastern Arizona...
  Central Greenlee County in southeastern Arizona...

* Until 500 PM MST.

* At 405 PM MST, a severe thunderstorm was located 9 miles northeast 
  of Clifton, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Clifton, Morenci, York, Guthrie and Three Way.

This includes the following highways...
	Route 78 between mile markers 155 and 174.
	Route 191 between mile markers 144 and 193.
	Route 75 between mile markers 386 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Continuous cloud to ground lightning is occurring with this storm. 
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3319 10950 3333 10935 3320 10905 3299 10905
      3277 10916 3299 10970
TIME...MOT...LOC 2304Z 43DEG 12KT 3310 10914

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
3 follow-up statements
779 
WWUS55 KTWC 212323
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
423 PM MST Thu Aug 21 2025

AZC009-011-220000-
/O.CON.KTWC.SV.W.0049.000000T0000Z-250822T0000Z/
Graham AZ-Greenlee AZ-
423 PM MST Thu Aug 21 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST FOR 
EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES...

At 423 PM MST, a severe thunderstorm was located near Clifton, 
moving southwest at 15 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Clifton, Morenci, York, Guthrie and Three Way.

This includes the following highways...
	Route 78 between mile markers 155 and 174.
	Route 191 between mile markers 144 and 193.
	Route 75 between mile markers 386 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

Continuous cloud to ground lightning is occurring with this storm. 
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in Tucson.

&&

LAT...LON 3319 10950 3333 10935 3320 10905 3299 10905
      3277 10916 3299 10970
TIME...MOT...LOC 2305Z 43DEG 12KT 3310 10915

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
750 
WWUS55 KTWC 212331
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
431 PM MST Thu Aug 21 2025

AZC009-011-220000-
/O.CON.KTWC.SV.W.0049.000000T0000Z-250822T0000Z/
Graham AZ-Greenlee AZ-
431 PM MST Thu Aug 21 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST FOR 
EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES...

At 431 PM MST, a severe thunderstorm was located over Clifton, 
moving southwest at 20 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Clifton, Morenci, York, Guthrie and Three Way.

This includes the following highways...
	Route 78 between mile markers 155 and 170.
	Route 191 between mile markers 144 and 181.
	Route 75 between mile markers 386 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

Continuous cloud to ground lightning is occurring with this storm. 
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in Tucson.

&&

LAT...LON 3319 10950 3322 10939 3311 10909 3299 10905
      3277 10916 3299 10970
TIME...MOT...LOC 2323Z 34DEG 16KT 3308 10926

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
182 
WWUS55 KTWC 212355
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
455 PM MST Thu Aug 21 2025

AZC009-011-220005-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-250822T0000Z/
Graham AZ-Greenlee AZ-
455 PM MST Thu Aug 21 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 5 PM MST FOR EAST 
CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

&&

LAT...LON 3319 10950 3322 10939 3311 10909 3299 10905
      3277 10916 3299 10970
TIME...MOT...LOC 2331Z 34DEG 16KT 3305 10929

$$

GEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:33 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 1:33 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 21 2025

.SYNOPSIS...Daily chances for thunderstorms and rain showers for
Southeast Arizona with day to day variability on coverage and
intensity. Above normal temperatures through the weekend and then
trending down to near normal by the start of the new week. An Extreme
Heat Warning in effect today through Friday and a Blowing Dust
Advisory is in effect today from 4 PM to 9 PM this evening.

&&

.DISCUSSION...A field of cumulus clouds have developed across the
region some beginning to tower. Due to the location of high
pressure, storms and showers will initiate along the higher
terrain and move west to southwest across the region. Cochise
County will have drier air, leading to lower chances for rain
showers and thunderstorms. The 12Z HREF shows there is a 10%
chance for 50kt winds this afternoon and with the 18Z sounding
launched at TUS showing 1200 J/kg DCAPE, the main concern with
thunderstorms this afternoon is strong outflow winds and blowing
dust. There is a Blowing Dust Advisory for the area between
Tucson and Phoenix along I-10 from 4 PM to 9 PM this evening.
Expect visibilities to drop between 1/4 to 1 mile in blowing
dust. The Extreme Heat Warning is still in effect today through
tomorrow evening for the lower elevations of most of southern
Arizona. Remember to stay hydrated and spend time indoors with
A/C. If you need to spend time outside, wear light weight, light
colored clothing and take frequent breaks. Take time to learn the
signs of heat exhaustion and heat stroke, keeping in mind that
heat stroke is an emergency.

The Four Corners high will continue to influence the region. The
high now oval shaped, is bring northeasterly flow across
Southeastern Arizona. Heat is still a concern through tomorrow as
low elevations will be above 100 degrees to 110 degrees with
little overnight reprieve. Those areas will experience Major
HeatRisk to isolated areas of Extreme HeatRisk through Friday. We
will be trending down slightly in temperatures this weekend but
areas will be on the cusp on Major HeatRisk per climatology.
Overnight temperatures will continue to be high with widespread
Major HeatRisk overnight.

By the weekend, dryer air will push more into the region, but
there will be enough instability and moisture to give daily
chances. Higher terrain will naturally be the better areas for
those rain chances. The Four Corners High will transform itself to
ridge through the Great Basin by the start of the new week. Plus,
troughiness will develop near the Pacific coast. This will open
up southeasterly to southerly flow of deep monsoon moisture back
into the region. Ensemble models show our PAWTs shooting up to
1.4-1.6 inches at Tucson with higher values towards Yuma. This
tongue of moisture will provide better chances and coverage for
rain showers and thunderstorms. As of this forecast, Tuesday
through Wednesday appear to be the wettest days in the forecast
period. Increase moisture will lower our temperatures and leaning
below normal through the new week.

&&

.AVIATION...Valid through 23/00Z.

FEW to SCT clouds AOA 7k to 10k ft AGL with across the region. By
Isolated to scattered -SHRA/-TSRA forming along the higher
terrain and moving westward from 21/22 through 22/06Z. Lingering
-SHRA is possible through 22/10z. SFC winds will generally be
easterly- southeasterly less than 12 kts through the forecast
period. Expect gusty and erratic winds with any -TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect daily chances for rain showers and
thunderstorms into the new week. Dryer air will be moving into the
region to create day to day variability of intensity and
coverage. Temperatures will be running above normal through the
weekend with an Extreme Heat Warning in effect through Friday in
the lower elevations. Winds will generally remain less than 15 mph
with the afternoon gustiness into the new week. Min RHs will be
15-20 percent in the low elevations and 20-30 in the mountains
through the weekend. Deep monsoon moisture will return early next
week to provide higher wetting rain chances and coverage as well
as better min RHs and below normal temperatures.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning until 8 PM MST Friday for AZZ501>507-509.

Blowing Dust Advisory from 4 PM this afternoon to 9 PM MST this
evening for AZZ502-504>506.

&&

Malarkey/ Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:38 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 20, 6:47 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 20, 6:55 PM MSTDust Storm WarningTWCPima, Pinal65 min
Aug 20, 7:04 PM MSTFlash Flood Warning Considerable damage threatTWCPima116 min
Aug 21, 9:38 AM MSTBlowing Dust AdvisoryTWCPima, Pinal11 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.